If you’ve looked into the pros and cons of different types of contraception, you may already know that fatigue is a potential side effect of both the combined pill and the progestogen-only pill (POP). However, it can be difficult to know whether or not you’ll experience this side effect - and if you do, how much of an impact it will have.

Does the pill make you tired?

There isn’t a simple answer to this. If you’re taking Lovima®, fatigue is usually an uncommon, but mild side effect  - affecting fewer than 1 in 100 people.  However, if it gets worse, doesn’t improve after a few months or severely impacts your day to day life, speak to a pharmacist who can help you try to find a solution.

It’s difficult to know whether it is the pill that’s responsible for fatigue, or if there is another cause. There are two ways tiredness can show itself in people taking the pill: physical fatigue and mental fatigue.

Physical fatigue is when you feel tiredness in your muscles and limbs - similar to what you might feel if you’d done some heavy lifting or an intense workout. Although you may not think it’s as serious as other potential side effects, physical fatigue can slow you down as you go about your day and may result in pain or soreness.

The other type of tiredness contraceptive pills can cause is mental fatigue. Hormonal contraception can have an effect on your mental health and could cause feelings of anxiety or depression. This can impact your day and could interfere with your work, relationships or hobbies.

Why does the pill make you tired?

Research on the topic of tiredness caused by contraceptive pills is often conflicting - which is why we can’t be sure how taking the pill could cause fatigue.

One 2020 study found that those taking contraceptive pills reported more issues related to sleep and tiredness than those who took no form of contraceptive pill. This directly contradicts a 2012 study  that found the opposite - that people on contraceptive pills experienced better sleep and less fatigue.

Although it’s not clear whether or not the pill has an effect on sleep and tiredness, fatigue is listed as a potential side effect. Another possibility is that any fluctuations in tiredness or sleep quality are actually caused by the menstrual cycle rather than the contraceptives that interact with it. Fatigue and trouble sleeping are common symptoms of premenstrual syndrome (PMS) .

How to feel less tired on the pill

If you’re worried about how fatigue may affect your day to day life while taking the pill, you may be wondering if there’s anything you can do to reduce the side effects. Switching contraceptives is an option, of course, but there are also techniques you can use to ease the symptoms as well.

Here are some of the ways you could feel less tired:

  • Have more frequent, smaller meals and healthy snacks during the day
  • Get your blood pumping with some exercise
  • Make sure you’re getting good quality sleep
  • Do relaxing activities such as yoga or meditation to relieve stress
  • Drink less caffeine and alcohol (and more water)

 

Sources:

https://www.healthline.com/health/birth-control/can-birth-control-make-you-tired#mixed-views

https://onlinelibrary.wiley.com/doi/10.1111/jsr.12983

https://obgyn.onlinelibrary.wiley.com/doi/abs/10.1016/j.ijgo.2012.08.020

https://www.verywellhealth.com/can-birth-control-make-you-tired-5202899

https://www.nhs.uk/conditions/pre-menstrual-syndrome/

https://www.nhs.uk/live-well/sleep-and-tiredness/self-help-tips-to-fight-fatigue/

https://www.medicines.org.uk/emc/files/pil.12736.pdf

https://www.medicines.org.uk/emc/product/12736/smpc

Share this page

Facebook Logo Twitter Logo WhatsApp Logo